Funnel Cloud, Sargent
- When
- May 17, 1:30 PM CST
- Where
- Sargent County, 3.95 mi SSE of Forman
- Reported by
- Broadcast Media
- Coordinates
- 46.070, -97.590
During the late morning and early afternoon of May 17th, the Red River Valley region was ahead of a vertically stacked low pressure system, which was located over northeast South Dakota. Winds above the surface layer were fairly strong.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late morning and early afternoon of May 17th, the Red River Valley region was ahead of a vertically stacked low pressure system, which was located over northeast South Dakota. Winds above the surface layer were fairly strong. A few showers formed, which helped to mix these stronger winds down to the surface in a few locations. Due to the proximity of the low, the atmosphere was favorable for rotation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 12:13 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
113 PM CDT SUN MAY 17 2015
.UPDATE...
ISSUED AT 107 PM CDT SUN MAY 17 2015
SIGNIFICANT CHANGES TO THE GRIDS WERE NEEDED IN SOME AREAS. DRY
SLOT AND CLEARING WORKING NORTH TO FARGO AND DETROIT LAKES AT
MIDDAY. SOME CLEARING WORKING INTO BEMIDJI AND LIKELY INTO
CROOKSTON AS WELL AND MAYBE THIEF RIVER FALLS EARLY AFTERNOON.
MAIN RAIN BAND SHIFTING NORTHWEST AND SOUTH AND EAST OF IT REDUCED
POPS TO SCATTERED RANGE. STARTING TO SEE TEMPS IN THE UPPER 60S TO
LOW 70S IN DRY SLOT AND ENOUGH HEATING AND INSTABILITY TO DEVELOP
A FEW SHOWERS...SOME T-STORMS IN REGION WEST OF MSP. SFC LOW IS
JUST EAST OF ABERDEEN WITH A WARM FRONT TO FARGO TO ROSEAU. 30S
AND 40S WEST OF THIS FRONT WITH STRONG NORTH WINDS BEHIND FRONT
AND 60S AND LOW 70S EAST OF FRONT AND SOUTHEAST WINDS. MAIN WARM
FRONT LIKELY EXTENDS FROM FERGUS FALLS TO BETWEEN WILMAR AND
LITCHFIELD MN THEN SOUTH. SEE SOME STORMS FIRING ALONG THIS
BOUNDARY. THIS BOUNDARY LIKELY HOLDS THE KEY FOR DEVELOPMENT AND
SEVERE POTENTIAL THIS AFTN. UPDATED DAY 1 DID MOVE THE SLIGHT RISK
A TAD FARTHER SOUTHEAST...BUT STILL INCLUDE FAR SE FCST AREA.
MEANWHILE DVL BASIN HAS THE WIND GUSTING TO 45-50 MPH. OF CONCERN
IS WRN EDGE OF DEF ZONE RAIN IS STARTING TO HIT A WALL NR A
ROLLA-TOWNER ND LINE....AND LATEST MODELS INDICATE DEF ZONE DRYING
UP A BIT FASTER THAN ADVERTISED LATE TONIGHT. THIS MAY LIMIT SNOW
POTENTIAL.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 350 AM CDT SUN MAY 17 2015
PLENTY TO TALK ABOUT THIS MORNING WITH MAJOR STORM TO IMPACT THE
REGION INTO MONDAY. MODELS ARE IN GOOD OVERALL AGREEMENT...SO A
HIGH CONFIDENCE FORECAST IN REGARD TO A MAJOR QPF EVENT FOR THE
REGION...WITH MOST AREAS GETTING 1-2 INCHES OF RAIN THROUGH
TONIGHT...WITH LOCALIZED HIGHER AMOUNTS. THERE WILL BE A SEVERE
RISK TODAY AS WELL...AND SNOW ON THE BACKSIDE OF SYSTEM IN
ADDITION TO VERY STRONG WINDS.
FOR TODAY...A WIDESPREAD AREA OF SHOWERS AND EMBEDDED STORMS WILL
MOVE/DEVELOP FROM SOUTH TO NORTH THIS MORNING. GIVEN THE HIGH
PWATS FROM 1.25 TO AROUND 1.5 INCHES BY 18Z...WILL MENTION
LOCALIZED HEAVY RAINFALL IN ALL AREAS. THERE IS A SLIGHT RISK FOR
SEVERE STORMS ACROSS A GOOD PORTION OF THE SE FA...WITH A
POTENTIAL ENHANCED TORNADO RISK NEAR ANY TRIPLE POINT OR SFC LOW
AREA THIS AFTERNOON. THERE WILL BE AN AREA OF HIGHER SFC BASED
CAPE AROUND 1500 J/KG IF THERE IS SFC HEATING...AND SOMETHING TO
MONITOR FOR SURE. NORTHERLY WINDS WILL ALSO INCREASE AND A WIND
ADVISORY WILL BE ISSUED FOR THE DEVILS LAKE BASIN STARTING
15Z...AND STARTING AT 21Z IN THE VALLEY. THERE WILL BE AROUND
45-50KT TO MIX LATER THIS AFTERNOON INTO MONDAY...SO VERY WINDY
BEHIND THE FRONT. THERE COULD ALSO BE AREAS OF PONDING AND
POTENTIAL URBAN/SMALL STREAM TYPE FLOODING AND WILL HIGHLIGHT THIS
IN AN SPS.
FOR TONIGHT...THE DEFORMATION RAIN BAND WILL CHANGE TO SNOW IN THE
DEVILS LAKE BASIN THEN SLOWLY MOVE TO THE EAST OVERNIGHT. THERE
COULD BE A PERIOD OF SLEET ALSO...PER THE SREF PROBS AND MODEL
SOUNDINGS. GIVEN THE TIME OF YEAR...WILL ONLY MENTION RAIN/SNOW
BUT MIXED PRECIP IS POSSIBLE. WINDS WILL CONTINUE TO BE
STRONG...AND WITH SNOW ACCUMULATING IN THE 1-4 INCH RANGE IN THE
DEVILS LAKE BASIN WILL ISSUE A WINTER WEATHER ADVISORY HERE. WE
WILL NEED TO MONITOR THIS THREAT FURTHER TO THE EAST AND SOUTH
GIVEN THAT 925MB TEMPS FALL BELOW ZERO IN MOST AREAS BY 12Z
MON...A VERY COLD SYSTEM FOR MAY 18 FOR SURE.
ON MONDAY...THE STRONG WINDS WILL PERSIST IN MOST AREAS AND IT
WITH SNOW DURING THE MORNING CHANGING TO A COLD RAIN BY AFTERNOON.
THE HEAVIER PRECIP SHOULD MOVE OUT OF MOST AREAS BY MONDAY
AFTERNOON...WITH TEMPS NOT REACHING 40 IN MOST AREAS.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 350 AM CDT SUN MAY 17 2015
FOR MONDAY NIGHT...MOST AREAS WILL SEE A WIDESPREAD FROST AND
PERHAPS A FREEZE IF SKIES CLEAR. TEMPS SHOULD DROP INTO THE UPPER
20S NORTH AND NEAR 30 SOUTH. IF THERE IS ANY SNOW LEFT ON THE
GROUND...COULD GET EVEN COLDER...PROBABLY NEAR RECORD LOWS.
FOR TUE...IT WILL WARM UP FROM MONDAY AND SHOULD BE DRY WITH HIGH
PRESSURE.
WEDNESDAY THROUGH SATURDAY...DRY HIGH PRESSURE WILL BE IN PLACE OVER
THE REGION ON WEDNESDAY. AN UPPER LEVEL WAVE WILL SKIRT TO THE SOUTH
ACROSS NE/SD ON WEDNESDAY...BUT ANY PRECIP SHOULD REMAIN SOUTH OF
THE CWA. THE AREA STAYS IN DRY NW FLOW WITH A WARMING TREND THROUGH
THE END OF THE WORK WEEK. AN UPPER LEVEL WAVE MAY MOVE THROUGH THE
REGION ON SATURDAY...POSSIBLY BRINGING SOME RAIN SHOWERS WITH IT.
THE GFS AND ECMWF BOTH POINT TOWARD THE BEST CHANCE ACROSS THE SOUTH
ON SATURDAY. TEMPS WILL BE AROUND AVERAGE FOR FRIDAY...AND A LITTLE
COOLER ON SATURDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 107 PM CDT SUN MAY 17 2015
LOT OF ELEMENTS TO COVER IN THE TAFS FOR THE NEXT 24 HOURS. FIRST OF
ALL TSTM CHANCES. HAVE SOME THINNING OF THE CLOUDS ACROSS WEST
CENTRAL MN WHICH COULD POSSIBLY LEAD TO SOME THUNDER YET AT KBJI.
OTHERWISE OTHER TAF LOCATIONS LOOK TO BE TOO FAR WEST. MAIN AREA OF
PCPN APPEARS TO BE PINWHEELING BACK TO THE NW AND MAY GIVE ALL TAF
SITES BUT KDVL A LITTLE BREAK FROM THE STEADY PCPN. EVEN IF IT DOES
GIVE A BREAK IT SHOULD SLIDE BACK TO THE EAST LATER...BUT MAYBE WITH
NOT QUITE SO HEAVY OF PCPN. WINDS WILL REALLY HOWL AT KDVL/KGFK FOR
THE NEXT 24 HOURS AND WILL EVENTUALLY SPREAD TO KFAR/KTVF AND
FINALLY KBJI LATER. TEMPS PLUNGE BEHIND THE SYSTEM SO THERE WILL BE
A SWITCH TO RAIN/SNOW THEN ALL SNOW TONIGHT. QUESTION IS STILL HOW
MUCH THE VSBY WILL BE RESTRICTED BY ANY SNOW...AND DO NOT HAVE A
GOOD IDEA AT THE MOMENT. TAFS WILL HAVE TO BE UPDATED FREQUENTLY I
AM SURE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 1 PM CDT MONDAY FOR NDZ008-016-026>030-038-
039-049-052>054.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
MONDAY FOR NDZ006-007-014-015-024.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-007-014-015-
024.
MN...WIND ADVISORY UNTIL 1 PM CDT MONDAY FOR MNZ001>004-007-029.
&&
UPDATE...RIDDLE
SHORT TERM...DK
LONG TERM...DK/KNUTSVIG
AVIATION...GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 749 AM CDT SUN MAY 17 2015 MNZ001-004>009-013-014-NDZ008-016-026>030-038-039-049-052-054- 181300- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY- 749 AM CDT SUN MAY 17 2015 ...A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAIN ARE EXPECTED TODAY. STRONG WINDS WILL ALSO GUST OVER 50 MPH BY AFTERNOON AND CONTINUE TONIGHT. SNOW WILL MIX WITH THE RAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-007-014-015-024-181300- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- 749 AM CDT SUN MAY 17 2015 A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT A WIND ADVISORY IS IN EFFECT THIS MORNING THROUGH THIS AFTERNOON THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHERLY WINDS WILL GUST TO 50 MPH TODAY. RAIN WILL CHANGE TO SNOW TONIGHT WITH 1 TO 4 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ002-003-015>017-022>024-027>032-040-NDZ053-181300- NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND- 749 AM CDT SUN MAY 17 2015 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN TODAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM NOON THROUGH 7 PM...INCLUDING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS FROM EXTREME SOUTHEAST NORTH DAKOTA TO THE NORTHEAST INTO WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. DK
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568861.